Actemra and weight: I've been on Actemra for about... - PMRGCAuk

PMRGCAuk

13,844 members25,155 posts

Actemra and weight

Spanky2019 profile image
Spanky2019

I've been on Actemra for about a year. Been off it for a few weeks because of tooth extraction and rheumatologist wants me to restart. RX insert and other research says most biologics and more specifically tocilizumab (Actemra) causes weight gain. I lost significant weight while so sick with GCA even on high dose prednisone. I have a very strict low carb high protein diet but I gain on Actemra regardless of diet. Is there anyone on Actemra that hasn't gained weight on it?

16 Replies

Hi I gained weight with high dose steroids and didn’t notice any difference when actemera was added, Since having the wake up call of pre diabetes I have adopted a low carb diet and lost over 11kilos , now on 1mg of pred and weekly actemera so don’t feel it does cause weight gain for myself

Spanky2019 profile image
Spanky2019 in reply to Devoid

Thank you so much. Everyone is so different aren't we?

I gained a bit of weight on Actemra. Not in the Prednisalone pattern though ( stomach/face. Not sure why, I lost my appetite.

Thank you for your input. Hope you have a good day.

I have also been struggling with weight gain on Actemra (Which I have taken for 19 months). I generally follow a Whole Food Plant based diet but over Christmas I made my teenager a variety of traditional Christmas cookies and muffins which I also sampled (just to make sure they came out okay!) I somehow gained 4 pounds! I am struggling to lose it. I also still take 2 mg of Prednisone for PMR which I have had for 59 months. I think all of the drugs have permanently ruined my metabolism since I never gained any weight before I started Prednisone! I am hoping to slowly increase my activity level to see if that helps control the weight problem. I have been swimming 45 minutes 3 times a week and walking whenever it is warm enough but today it is 10 degrees and windy so I didn't last very long! I can't wait for Spring!

Spanky2019 profile image
Spanky2019 in reply to misha453

Thank you Misha. My guess is wt gain is Actemra side effect for most people. For me the wt gain is all in my belly like prednisone does for so many. Everyone should be able to occasionally sample the muffins to be sure they turned out, and not gain a crazy amount of weight. So windy here today around 20⁰ in midwest USA

My weight gain is all in my belly as well, which is why it could also be my long term prednisone use has caught up with me at last. I am also 59 so it is possible it is just getting older. I used to be very active and now I need to schedule rest after each activity. I am also trying 10 days between my Actemra shots (instead of 7) to see if that helps with the weight issues. I will let you know if that helps but Actemra stays in your system for so long it will be a few months before I will see any impact I think!

Spanky2019 profile image
Spanky2019 in reply to misha453

Thanks so much. Appreciate if you keep me updated. I'll do the same. I too was very active until 2 1/2 yrs ago (dx GCA 21 months ago) Never thought I'd get old. I'm 67. Hope you have a great day!

I have been on Actemra for 18 months and my weight has stayed very steady. (In fact I’m one of those annoying but very lucky people whose weight has never changed since I was 17, except briefly during 2 pregnancies, not even when on prednisolone for 2 years). I guess genetics and metabolism must have a lot to do with it!

Spanky2019 profile image
Spanky2019 in reply to Suzita76

Thank you Suzita76. Well that suggests that wt gain is not inevitable for everyone. Take care!

Hi

I too have put on weight since being on TCZ, don’t understand why as I’m not eating anymore.

Let’s hope once we are off it the weight comes off too 😀

Xx

PMRpro profile image
PMRproAmbassador

It is a recognised effect of TCZ therapy:

europepmc.org/article/pmc/p...

They say no weight gain was seen with methotrexate - but I gained weight with it. However, I suspect it was because it was enhancing steroid adverse effects, or in my case, creating ones I'd not had with pred alone!

Spanky2019 profile image
Spanky2019 in reply to PMRpro

From this article weight gain is considered important consideration R/T heart issues. For me it is also a concern with wt gain effects on osteoporosis, knees/back and ultimately mobility. My bp was erratic on Actemra. Been off it almost 8 wks. and normal steady bp. Vanity issues may be part of concern, but based on article you highlighted seems appropriate to consider wt gain for other reasons too.

PMRpro profile image
PMRproAmbassador in reply to Spanky2019

There is an increased incidence of cardiac stuff with RA - less so with PMR but even so.

You are better off with some weight gain than with the quiet destruction of your vascular system from GCA. I was on Actemra, went off it last year because I listened to scare mongering on the internet. Now am trying to get back on it, but blood pressure has gone through the roof. Primary doctor has me scheduled for a bunch of tests next week to rule out brain damage, and search for blood vessel blockage. There are worse things than gaining some weight. I am losing weight like crazy. They suspect the GCA has done damage to blood vessels. Stay on Actemra, eat a healthy diet, and remember that with medications there is no such thing as a free lunch. There are always side-effects and trade-offs. GCA can really kill you. It does it quietly, so rejoice that Actemra even exists. I am cleared to go back on it as soon as we resolve the high blood pressure issues. I can't wait. I have learned two things: Rule #1, don't believe what you read on the internet.

Rule #2, don't believe the things you tell your self late at night.

Just hoping it is not too late.

Spanky2019 profile image
Spanky2019 in reply to phebamom

Thank you phebamom. Your reality check response is powerful. Hope tests come out favorable and you get on with healing.

You may also like...